This entry was posted in Uncategorized

Steroid inhalers and voice range

[vocal chords with fungal infection]

Like many people with asthma, I use a steroid inhaler regularly. But the cold I had in early October led to a very bad flare-up of the asthma, and I've been taking the maximum number of puffs a day ever since, which is quite a lot longer than I've ever taken that much before.

I was wondering when I was going to be able to stop, but not thinking very much about it. But then I started practicing the pieces I'm going to be singing on the December 17 concert, making a point of starting on the correct pitch, and I found that my range was down by quite a bit from what it normally is, and I was having troubly hitting the D 2 D's above middle C, and even feeling uncomfortable with the B above middle C.

It occurred to me that I had heard about there being side effects from prolonged use of the inhalers, so I googled it, and sure enough, there was not only scholarly writing, but pictures like the one above.

The writing was reassuring about the problems going away if you stop the inhaler, although a little vague about the time frame.

So I'm not taking the inhaler any more, and hoping for the best, and vocalizing very carefully before I practice. It's not really quite time to stop, so I'm having some trouble sleeping at night.

I'm wondering if my regular steroid use is part of why my voice in general is so much lower than it was when I was younger. In college I started out on Second Soprano, and then switched to First Alto. Now I'm definitely a Second Alto, and lots of choirs would probably be better off with me on First Tenor, if they weren't so prejudiced about female tenors.

I hope I get the alto range back in time to sing the D's and E's on the concert. If not, we need to cut a couple of things to make the program the right lenghth, and if those pieces aren't the right ones to cut, I can play them on recorder. I will discuss this with my doctor, but it sounds from the google search like switching from one kind of inhaler to another doesn't help.

I also read this article in the New York Times, about people who have learned a breathing technique that lets them use less of no steroid inhalers. I've been trying it informally, but haven't sent the Buteyko Center any money for real instruction.

This entry was posted in Uncategorized and tagged , , . Bookmark the permalink. Both comments and trackbacks are currently closed.

One Trackback

  • By Asthma-Free Naturally on December 1, 2009 at 12:47 PM

    [...] mentioned having been intrigued by this article a couple of weeks ago. I decided that buying this book by Patrick McKeown would make sense if I were really serious about [...]

  • Support this Site

    Buy Serpent Publications books from lulu.com

    [Buy from the laymusic lulu.com store]

    Or do your Amazon shopping via the
    shopping page.

  • Most read posts — last 6 months

  • 1 week ago Sign in a library.
    October 12, 2014
    2 months ago I'm starting to get some posts up about my recent trip to Spain.
    August 25, 2014
    3 months ago I'm at the Amherst Early  Music Festival.  I'll be blogging abou the experience frequently this week...
    July 13, 2014
    4 months ago I felt misled by this New York Times headline: World’s Oldest Man, Though Only Briefly, Dies.  To be...
    June 9, 2014
    1 year ago If you vote in Cambridge, you're welcome to come to my house on Wednesday, October 9, to meet Dennis...
    October 5, 2013
  • Goodreads

  • Random Quote

    Copyright law has abandoned its reason for being: to encourage learning and the creation of new works. Instead, its principal functions now are to preserve existing failed business models, to
    suppress new business models and technologies, and to obtain, if possible, enormous windfall profits from activity that not only causes no harm, but which is beneficial to copyright owners.
    — William Patry, his farewell post on “The Patry Copyright Blog”.

  • Categories

  • Tags

  • Subscribe
  • Meta